Texas, 2008

Damaging Wind and Lightning Strike in Texas, July 14, 2008

July 14, 2008 · NWS FWD · 2 events in 2 counties and zones

Isolated strong convection caused wind damage across Bell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Isolated strong convection caused wind damage across Bell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 14, 11:19 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 14, 11:19 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1219 PM CDT MON JUL 14 2008

.AVIATION...
DIFFICULT FORECAST FOR THE NEXT 6 TO 10 HOURS TRYING TO PINPOINT
EXACTLY WHERE CONVECTION MAY FORM. CURRENT BROKEN LINE OF SHOWERS
AND STORMS LIES ALONG A LINE FROM BKD TO SEP TO DKR. INDIVIDUAL
STORMS ARE MOVING SOUTHEAST BUT MODELS SUGGEST THE FORCING
RESPONSIBLE FOR THIS LINE TO SHIFT SOUTHWARD. THUNDERSTORM
CURRENTLY SE OF SEP MAY AFFECT WACO IN THE NEXT 2 TO 3 HOURS.

SITUATION FOR THE METROPLEX TAF LOCATIONS IS MUCH TOUGHER. CU
FIELD IN THE NORTHWEST TRACON IS IMPRESSIVE FOR THIS TIME OF DAY.
A WEAK VORT MAX WILL MOVE INTO THE AREA FROM THE WEST WHICH MAY
ENHANCE THE POTENTIAL FOR THUNDERSTORMS LATER THIS AFTERNOON. HAVE
INCLUDED A VCTS GROUP INTO ALL METRO LOCATIONS FROM 19Z TO 00Z TO
ACCOUNT FOR ANY ACTIVITY WHICH WILL MOVE INTO THE AREA BUT OVERALL
CONFIDENCE IS LOW. WILL CONTINUE TO MONITOR AND AMEND THE TAFS IF
NECESSARY THIS AFTERNOON.

OTHERWISE...RAIN CHANCES ARE POSSIBLE BEYOND 00Z...BUT
PROBABILITIES ARE TOO LOW TO MENTION. WINDS WILL BEGIN TO VEER
BACK TO THE SOUTHEAST LATER THIS EVENING AND INTO THE OVERNIGHT
HOURS.

85/NH

&&

.UPDATE...
1014 AM
HAVE INCREASED POPS A BIT TODAY ACROSS SOUTHCENTRAL AREAS WHERE
ONGOING CONVECTION LOOKS LIKE IT WILL LINGER INTO THE AFTERNOON.  84

&&

.PREV DISCUSSION... /ISSUED 1013 AM CDT MON JUL 14 2008/
410 AM CDT

SFC WIND FIELD SHOWS COLD FRONT CURRENTLY DRAPED ACROSS SE ZONES.
LITTLE IF ANY TEMP/DP GRADIENT...AND NOCTURNAL BOUNDARY LAYER
WINDS ARE FAIRLY LIGHT. NONETHELESS...BOUNDARY WILL REMAIN TODAY.
FRONT WILL LIKELY AID IN DAYTIME CONVECTIVE INITIATION. ELEVATED
CONVECTION OVERNIGHT HAS BEEN RATHER BENIGN...WITH ONLY WEAK
UPGLIDE OVER FRONTAL LAYER IN EAST CENTRAL ZONES.

CONVEYOR OF PACIFIC MOISTURE WILL REMAIN OVER THE AREA THE NEXT
COUPLE OF DAYS...MAINTAINING LOW END RAIN CHANCES. MODELS ARE
SOMEWHAT IMPRESSED WITH CONVERGENCE WITH RETREATING BOUNDARY ON
TUESDAY. WEAK SFC BOUNDARY COINCIDES WITH 850/700MB FRONT...AND
ELEVATED CONVECTION MAY BE ONGOING TUESDAY MORNING...WESTERN AND
SOUTHERN ZONES. THINK GUIDANCE FOR AREAL COVERAGE AND QPF IS
OVERDONE...BUT FOR THIS TIME OF YEAR...THERE IS REMARKABLY GOOD
AGREEMENT AMONG MODELS WITH TIMING AND POSITION OF BOUNDARIES.

BEYOND EARLY WEEK PRECIP CHANCES...700/500MB HEIGHTS WILL REMAIN
NEAR NORMAL. ALTHOUGH MODELS ARE YIELDING MAX TEMPS THAT ARE QUITE
ORDINARY FOR MID-JULY...DROUGHT-STRICKEN AREAS SHOULD EASILY
EXCEED GUIDANCE. SOME LOCATIONS WILL FLIRT WITH THE 100-DEGREE
MARK LATER IN THE WEEK. 25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  97  77  96  75  96 /  30  20  20  20  10
WACO, TX              96  75  96  72  96 /  40  30  20  20  10
PARIS, TX             90  69  94  69  93 /  20  20  10  10  10
DENTON, TX            94  73  95  71  97 /  20  20  20  20  10
MCKINNEY, TX          94  72  94  70  96 /  20  20  20  20  10
DALLAS, TX            96  77  95  75  96 /  30  20  20  20  10
TERRELL, TX           94  73  95  71  95 /  30  20  20  20  10
CORSICANA, TX         96  73  95  72  96 /  40  30  20  20  10
TEMPLE, TX            97  72  96  71  95 /  20  30  20  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

85/84/21
Hazardous weather outlook, Jul 14, 3:00 AM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
400 AM CDT MON JUL 14 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
400 AM CDT MON JUL 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS ALL OF NORTH TEXAS.
ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT EXPECTED...THE STRONGER
STORMS MAY PRODUCE GUSTY WINDS TO 50 MPH AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH TUESDAY EVENING FOR ALL
OF NORTH TEXAS. SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED TODAY...PARTICULARLY
SOUTH OF THE I-20 CORRIDOR.

13

In the hours before

Special weather statement, Jul 14, 11:39 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1239 PM CDT MON JUL 14 2008

TXZ143-144-157-141815-
BOSQUE TX-HAMILTON TX-CORYELL TX-
1239 PM CDT MON JUL 14 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL BOSQUE COUNTY
  NORTH CENTRAL CORYELL COUNTY
  EAST CENTRAL HAMILTON COUNTY

AT 1239 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF CRANFILLS GAP...MOVING
SOUTHEAST AT 23 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CRANFILLS
GAP...MOSHIEM...AND TURNERSVILLE.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3185 9780 3166 9748 3164 9751 3159 9760
      3157 9758 3152 9756 3146 9761 3169 9799
TIME...MOT...LOC 1739Z 307DEG 20KT 3172 9779

85/NH
Special weather statement, Jul 14, 11:48 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1248 PM CDT MON JUL 14 2008

TXZ145-141815-
HILL TX-
1248 PM CDT MON JUL 14 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN HILL COUNTY

AT 1248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF HILLSBORO...MOVING EAST AT
20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BLUM...CARLS CORNER...
COVINGTON...HILLSBORO AND ITASCA.

VERY HEAVY RAIN...FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH ARE
LIKELY WITH THIS STORM.

LAT...LON 3207 9749 3209 9747 3210 9748 3221 9737
      3221 9735 3222 9732 3212 9701 3186 9716
TIME...MOT...LOC 1748Z 292DEG 18KT 3211 9730

85/NH
Special weather statement, Jul 14, 12:12 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
112 PM CDT MON JUL 14 2008

TXZ145-141845-
HILL TX-
112 PM CDT MON JUL 14 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL HILL COUNTY

AT 112 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES WEST OF HILLSBORO...MOVING EAST AT 15
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BYNUM...CARLS CORNER AND
HILLSBORO.

FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAINFALL...AND WIND
GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3184 9703 3185 9702 3186 9704 3186 9706
      3196 9732 3213 9725 3205 9687 3202 9686
      3182 9696
TIME...MOT...LOC 1812Z 290DEG 13KT 3202 9718

SCHULTZ
Special weather statement, Jul 14, 1:15 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
215 PM CDT MON JUL 14 2008

TXZ158-174-141945-
BELL TX-MILAM TX-
215 PM CDT MON JUL 14 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL BELL COUNTY
  SOUTHWESTERN MILAM COUNTY

AT 215 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTH OF GRANGER...MOVING SOUTHEAST AT
21 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE HOLLAND AND THORNDALE.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3057 9715 3063 9724 3064 9723 3066 9725
      3069 9726 3075 9729 3081 9746 3084 9750
      3098 9736 3084 9698
TIME...MOT...LOC 1915Z 298DEG 18KT 3087 9736

The radar

The Ft Hood radar (KGRK), 84 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Lampasas

When
July 14, 1:15 PM CST
Where
Lampasas County, 0.72 mi ESE of Lampasas
Property damage
$5,000
Reported by
Newspaper
Coordinates
31.065, -98.169

Lightning struck an oak tree in a driveway, busting some of the concrete and exposing steel rebar.

Thunderstorm Wind, Bell

When
July 14, 1:30 PM CST
Where
Bell County, Belton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
31.070, -97.470

Power lines were blown down on Main Street and Smith Dairy Road in Belton. Numerous trees and large limbs were also blown down across the city...including several on FM 439 near Lake Belton.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123943, 123941.